Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 2:26 PM CDT for Houston County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 2:26 PM CDT (19:26 UTC)
- Expired
- Jul 27, 2021, 3:00 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
County Houston County, MN
The radar
The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WWUS83 KARX 271926
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
226 PM CDT Tue Jul 27 2021
MNZ096-272000-
Houston-
226 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON COUNTY...
At 226 PM CDT, a strong thunderstorm was located near Caledonia,
moving southeast at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Caledonia, New Albin, Reno, Genoa, Eitzen, Freeburg, County 5 And
Peyton Road, County 14 And White Tail Road and Lock And Dam 8.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4368 9149 4370 9140 4358 9123 4356 9123
4354 9125 4353 9124 4352 9122 4350 9122
4350 9146
TIME...MOT...LOC 1926Z 315DEG 13KT 4362 9141
$$
KurzWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 12:56 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 27, 12:56 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1256 PM CDT Tue Jul 27 2021 .SHORT TERM...(Today through Wednesday) Issued at 330 AM CDT Tue Jul 27 2021 HEAT: the heat/humidity continues through Wed, with some relief coming Thu as upper level trough works to force the hottest air south/back west. Wed still shaping up to be the hottest day of the two, with models consistent in tipping more of the heat buried under the western ridge eastward. NAM by far the most aggressive with 925 mb temps upwards of +33 C (potential for record sfc temps in that scenario). The GFS is 4 degrees cooler with the EC a couple ticks below that. The NAM/GFS have been trending too warm of late and tempering back their aggressiveness is warranted. Dewpoints also looking too high in the NAM (mid/upper 70s)...with lower 70s more reasonable. End result in afternoon heat indices topping out in the mid/upper 90s today, looking to reach/exceed 100 for Wed. If temps and/or dewpoints just a degree or two higher Wed, +105 F could be reached. Per coordination with surroundings offices, won't issue any heat related headlines at this time. That said, will need at least an Advisory for a good chunk of the area Wed afternoon, not ruling out the potential for a warning. TODAY/TONIGHT STORM CHANCES: ongoing convection across northern WI will make some progress southward early this morning, following the CAPE gradient and nose of the low level jet. Convection should be on the wane though as the jet decreases/shifts east and storms shift out of the instability gradient. However, the storms will leave an outflow boundary, which should mingle/merge with the current sfc front laying up across northern mn/northern wi. Where this sits later this afternoon will be key for convective possibilities with "fat" CAPE profiles via RAP soundings providing plenty of punch for storms/updrafts. However, same soundings point to warmer low layers (CAP) to inhibit convection - so need a kicker that sfc boundary could/would provide. After the early morning storms, the CAMS aren't very enthusiastic over convective until early evening - suggesting they think the CAP will win out and/or not enough convergence. Think there will be enough forcing to trigger at least some isolated storms, moreso closer to 00z. Where? Not sure we will have a good idea on that until after the morning convection is over. Probably closer to I-90 northward. IF storms get going, there will be a strong/severe risk. Ample CAPE while decent 0-6 km/0-3 km shear for storm organization. Large hail potential, but locally damaging winds could occur too (dry sub cloud layer via soundings). WED STORM CHANCES: while today has questions in where/if storms will get going after early this morning, Wed showing much more promise in the likelihood for storms along with severe potential. First, weak ripple in the upper level flow and the low level jet look to spark storms across the dakotas late tonight, diving southeast (likely along the western portions of the sfc front), taking aim at southeast MN after 12z-ish Wed morning. MUCAPE axis around 1000 J/kg to help perk up the storms. Storms should still be elevated as the approach, and a few could be strong with some small hail threat. Second, another piece of shortwave energy (and a bit stronger) slated to slide across northern/northern Wi for Wed afternoon with associated sfc low pushing into WI. Punchy 850 mb jet/moisture transport will work into and across the still linger warm front in the afternoon. Plenty of instability with stronger wind shear (50 kts 0-6km) compared to the morning would bring a higher threat for severe storms...with a multitude of severe risks, including tornadoes. Where the high threat lays out will depend on what occurs in the morning along with the track of the shortwave/low/warm front. So, nothing clear cut as of yet. Most models currently support holding the higher threat along/north-east of I-94...and this looks reasonable at this time. That's not set in stone though either. It's a period of keep a close eye on. .LONG TERM...(Wednesday Night through Monday) Issued at 330 AM CDT Tue Jul 27 2021 Main forecast concerns are mainly temperatures Wednesday night through Monday. Upper level trough digs over the northeastern United States/Upper Great Lakes Region through the period. This allows for northerly flow aloft to occur over the forecast area and advect cooler air into the region. The 27.00z GFS/ECMWF show 925mb temperatures of plus 17 to plus 20 degrees celsius by 00z Monday and 26.12z NAEFS standard anomalies are around -1 degree below normal. Temperatures are expected to be slightly below to near normal through the period. High temperatures will be in the 70s to middle 80s. A couple of weak impulses embedded in the northerly flow aloft will provide periodic small chances for showers/storms Thursday night into Monday. Confidence in timing of each individual impulse is low. Much of the period will be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1248 PM CDT Tue Jul 27 2021 Scattered storms will move out of the KLSE area by 27.1830z and then the remainder of the afternoon will see scattered to broken 4-6K deck of clouds. Another shortwave trough will move into the area late this afternoon and evening. Scattered showers and storms will develop along the Interstate 90 corridor between 27.23z and 28.01z and then exit the area between 28.05z and 28.07z. Some of these storms may become severe and they will be capable of producing severe hail and damaging winds. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Boyne
Hazardous weather outlook, Jul 27, 1:17 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 117 PM CDT Tue Jul 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-282230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 117 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are expected south of Interstate 94 late this afternoon and evening. A few of these storms could become severe with large hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances increase Wednesday, with an increased risk for severe storms in the afternoon and evening. Threats include large hail, damaging winds and possibly a tornado or two. The highest risk will be in western Wisconsin. Wednesday will also bring potentially dangerous heat to the region with afternoon heat indices from 90 to 105 degrees. .SPOTTER INFORMATION STATEMENT... A few spotter groups could be needed late this afternoon and evening and on Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Local storm report, Jul 27, 10:20 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL GRANTON 44.59N 90.46W
07/27/2021 E1.00 INCH CLARK WI PUBLIC
&&
EADLocal storm report, Jul 27, 10:34 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY RAIN 1 S DE SOTO 43.41N 91.19W
07/27/2021 E1.09 INCH CRAWFORD WI PUBLIC
&&
EADLocal storm report, Jul 27, 11:24 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL BUFFALO 44.23N 91.86W
07/27/2021 M0.70 INCH BUFFALO WI TRAINED SPOTTER
&&Local storm report, Jul 27, 12:39 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL MINDORO 44.02N 91.10W
07/27/2021 E1.50 INCH LA CROSSE WI PUBLIC
&&
EADLocal storm report, Jul 27, 1:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 4 W NORTH BEND 44.10N 91.19W
07/27/2021 E2.75 INCH TREMPEALEAU WI PUBLIC
RELAYED VIA SOCIAL MEDIA WITH PICTURE OF
TENNIS TO BASEBALL SIZE HAIL. LASTED FOR
ABOUT 10 MINUTES.
&&Special weather statement, Jul 27, 2:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
226 PM CDT Tue Jul 27 2021
MNZ096-272000-
Houston-
226 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON COUNTY...
At 226 PM CDT, a strong thunderstorm was located near Caledonia,
moving southeast at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Caledonia, New Albin, Reno, Genoa, Eitzen, Freeburg, County 5 And
Peyton Road, County 14 And White Tail Road and Lock And Dam 8.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4368 9149 4370 9140 4358 9123 4356 9123
4354 9125 4353 9124 4352 9122 4350 9122
4350 9146
TIME...MOT...LOC 1926Z 315DEG 13KT 4362 9141
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:24 PM CDT | Special Weather Statement | ARX | Taylor | 66 min |
| Jul 27, 1:49 AM CDT | Special Weather Statement | ARX | Taylor | 56 min |
| Jul 27, 2:45 AM CDT | Special Weather Statement | ARX | Taylor | 60 min |
| Jul 27, 6:34 AM CDT | Special Weather Statement | ARX | Clark | 56 min |
| Jul 27, 7:01 AM CDT | Special Weather Statement | ARX | Trempealeau | 59 min |
| Jul 27, 7:08 AM CDT | Special Weather Statement | ARX | Clark | 67 min |
| Jul 27, 7:33 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 57 min |
| Jul 27, 8:17 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 58 min |
| Jul 27, 8:36 AM CDT | Special Weather Statement | ARX | Juneau | 54 min |
| Jul 27, 9:16 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 28 min |
| Jul 27, 11:54 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 51 min |
| Jul 27, 12:00 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 27, 3:10 PM CDT | Heat Advisory | ARX | Buffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more | 30 hr |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.